Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 45, NWS Las Vegas, NV

July 2, 2016San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 2, 2016, 5:54 PM PDT for San Bernardino County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2016, 5:54 PM PDT (00:54 UTC)
Expired
Jul 2, 2016, 6:32 PM PDT
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 123 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS55 KVEF 030054
SVRVEF
CAC071-030200-
/O.NEW.KVEF.SV.W.0045.160703T0054Z-160703T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM PDT SAT JUL 2 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 700 PM PDT

* AT 553 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF BAKER...
  AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAKER AND DUMONT DUNES. 

THIS INCLUDES INTERSTATE 15 IN CALIFORNIA BETWEEN MILE MARKERS 123
AND 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE
STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL
WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3510 11641 3534 11659 3578 11613 3515 11563
TIME...MOT...LOC 0053Z 254DEG 38KT 3529 11626 

$$

JH
1 follow-up statement
657 
WWUS55 KVEF 030132
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 PM PDT SAT JUL 2 2016

CAC071-030142-
/O.CAN.KVEF.SV.W.0045.000000T0000Z-160703T0200Z/
SAN BERNARDINO CA-
632 PM PDT SAT JUL 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3510 11641 3534 11659 3578 11613 3515 11563
TIME...MOT...LOC 0130Z 254DEG 38KT 3540 11577 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:00 PM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 2:00 PM PDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
200 PM PDT SAT JUL 2 2016

.SYNOPSIS...Thunderstorm coverage will remain very sparse today and
tomorrow with a generally dry forecast Sunday onward as the monsoon
takes a break. Temperatures will average near or slightly above
normal with afternoon breezes.

&&

.DISCUSSION...through Friday.

As expected...convection has been very suppressed today due to some
large scale subsidence and increasing stability moving in from the
west. A few isolated storms have popped up across northern Inyo
county and the southern Great Basin, and one lonely cell in the
Mojave Preserve but overall minimal convection has been observed.
Suspect whatever does manage to form will remain isolated and
diminish after sunset. Dry conditions are in store area wide
starting sunday with the exception of a stray storm in northern
Lincoln County. The monsoon looks to be taking a short break as
troughing impacts the Northern Rockies and suppresses the monsoon
high. This will keep moisture at bay through next weekend.

High temperatures will return close to seasonal normals...perhaps a
degree or two above but aforementioned troughing will keep highs from
getting too hot. Afternoon breezes can be expected much of the week
as well. Overall...a fairly benign weather period will follow this
very active period we have just observed.

&&

.AVIATION...For McCarran...Looks like convection will stay confined
to the higher terrain and remain very sparse for the evening thus no
convection is expected to impact the McCarran terminals. Some
southerly breezes may materialize later this afternoon but
confidence is low. Otherwise...few-sct cloud cover above 10kft. Dry
forecast tomorrow.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated thunderstorms will remain possible mainly
across northern Inyo county near KBIH and the southern Great Basin.
Elsewhere...generally dry with just a few build ups in over the
Mojave preserve. Winds will be generally light...with a westerly
push across the Western Mojave Desert.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.

&&

Discussion...Outler
Aviation...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 2, 2:14 PM PDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     1 N BULLHEAD CITY       35.12N 114.60W
07/02/2016                   MOHAVE             AZ   NEWSPAPER

            NINE POWER POLES DOWN IN BULLHEAD CITY AND
            MOHAVE VALLEY WITH SCATTERED POWER OUTAGES
            THROUGHOUT THE AREA. TIMING AND DURATION
            ESTIMATED BASED ON RADAR. THE DURATION OF
            THE TSTM WND DMG EVENT WAS 30 MINUTES.

&&

CMS
Local storm report, Jul 2, 2:25 PM PDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      13 SSW MERCURY          36.49N 116.12W
07/02/2016                   NYE                NV   NEWSPAPER

            MUD AND DEBRIS ON CRYSTAL ROAD WITH THE ROAD
            IMPASSABLE. TIME ESTIMATED.

&&

CMS
Local storm report, Jul 2, 2:37 PM PDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     2 S FORT MOHAVE         34.98N 114.60W
07/02/2016                   MOHAVE             AZ   NEWSPAPER

            SEVERAL TREES DOWN IN MOHAVE VALLEY WITH
            MINOR STRUCTURAL DAMAGE ALSO REPORTED.
            SEVERAL PHOTOS POSTED TO SOCIAL MEDIA. ONSET
            TIME BASED ON SOCIAL MEDIA POSTS. DURATION
            ESTIMATED FROM RADAR. THE DURATION OF THE
            TSTM WND DMG EVENT WAS 30 MINUTES.

&&

CMS
Local storm report, Jul 2, 2:41 PM PDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
241 PM PDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      5 NNE BULLHEAD CITY     35.16N 114.57W
07/02/2016                   MOHAVE             AZ   PUBLIC

            ROCKS AND DEBRIS ON STATE HIGHWAY 95 NEAR
            HOME DEPOT FROM FLASH FLOODING. REPORT
            RELAYED VIA SOCIAL MEDIA. ONSET TIME
            ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 2, 2:43 PM PDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 PM PDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      2 S LAUGHLIN            35.14N 114.58W
07/02/2016                   CLARK              NV   PUBLIC

            CASINO DRIVE COVERED IN MUD FROM RUNOFF AND
            FLASH FLOODING. REPORT RELAYED VIA SOCIAL
            MEDIA. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 2, 2:52 PM PDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      2 SW BARSTOW            34.88N 117.05W
07/01/2016                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTED 8-12 INCHES OF WATER
            FLOWING ON RIMROCK RD NEAR AND EAST OF H ST.

0425 PM     HAIL             2 SW BARSTOW            34.88N 117.05W
07/01/2016  U1.75 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZED HAIL AT
            INTERSECTION OF RIMROCK RD AND H ST. ALSO
            REPORTS OF SMALL BRANCHES DOWN FROM
            THUNDERSTORM WIND GUSTS.

0430 PM     HAIL             2 SSW BARSTOW           34.87N 117.03W
07/01/2016  E1.00 INCH       SAN BERNARDINO     CA   PUBLIC

            LOCAL BUSINESS REPORTED HAIL DIME TO QUARTER
            SIZED ON VETERANS PARKWAY. REPORT RELAYED
            VIA SOCIAL MEDIA.

0445 PM     FLASH FLOOD      1 SSE BARSTOW           34.88N 117.01W
07/01/2016                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SWIFT WATER RESCUE AT CENTER ST AND UPTON
            DR. TIME APPROXIMATE.

0500 PM     FLASH FLOOD      2 S BARSTOW             34.87N 117.02W
07/01/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS FLOODING
            AND DEBRIS ACROSS ALL LANES OF STATE HIGHWAY
            247 AT MILE MARKER 77.

0755 PM     FLASH FLOOD      1 WSW CALIENTE          37.61N 114.53W
07/01/2016                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFF REPORTED THE CLOSURE
            OF STATE HIGHWAY 317 SOUTH OF CALIENTE OWING
            TO FLASH FLOODING.

0830 PM     TSTM WND GST     19 N MERCURY            36.94N 116.04W
07/01/2016  M58 MPH          NYE                NV   MESONET

            MESONET STATION NNSS - A06 /A06AE/.

0906 PM     NON-TSTM WND GST 3 SSW MERCURY           36.62N 116.02W
07/01/2016  M68 MPH          NYE                NV   ASOS

            ASOS STATION DESERT ROCK AIRPORT /DRA/.

0906 PM     TSTM WND GST     3 SSW MERCURY           36.62N 116.02W
07/01/2016  M68 MPH          NYE                NV   ASOS

            ASOS STATION DESERT ROCK AIRPORT /DRA/.

0914 PM     FLASH FLOOD      6 ENE STOVEPIPE WELLS   36.63N 117.05W
07/01/2016                   INYO               CA   DEPT OF HIGHWAYS

            HIGHWAY PATROL REPORTS FLOODING OVER ROADWAY
            AT MILE MARKER 97 ON HIGHWAY 190. FLOODING
            WITH MUD IN THE ROADWAY AT MILE MARKER 100.
            PLOW TRUCKS DISPATCHED TO ASSIST IN CLEARING
            DEBRIS.

1000 PM     TSTM WND DMG     11 ESE FURNACE CREEK    36.38N 116.69W
07/01/2016                   INYO               CA   BROADCAST MEDIA

            REPORT OF AT LEAST ONE POWER POLE DOWN
            BETWEEN DEATH VALLEY JUNCTION AND FURNACE
            CREEK DUE TO THUNDERSTORM WIND. POWER WAS
            KNOCKED OUT IN THE FURNACE CREEK AREA.

1030 PM     TSTM WND GST     1 NW PAHRUMP            36.22N 116.00W
07/01/2016  E60 MPH          NYE                NV   TRAINED SPOTTER

            BLOWING DUST ALSO REPORTED.

1145 PM     TSTM WND GST     1 ESE RED ROCK CANYON   36.13N 115.43W
07/01/2016  M58 MPH          CLARK              NV   MESONET

            TIME ESTIMATED FROM RADAR.

0135 AM     TSTM WND GST     5 NNE BULLHEAD CITY     35.16N 114.56W
07/02/2016  M61 MPH          MOHAVE             AZ   AWOS

            SEVERE WINDS OCCURRED FROM 115 TO 135 AM.

0156 AM     TSTM WND GST     5 S NEEDLES             34.77N 114.62W
07/02/2016  M59 MPH          SAN BERNARDINO     CA   ASOS

0230 AM     FLASH FLOOD      8 S VALENTINE           35.27N 113.65W
07/02/2016                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROAD DEPARTMENT REPORTS
            HACKBERRY ROAD CLOSED BETWEEN TRUXTON WASH
            AND I-40. EVENT TIME ESTIMATED. ROAD STILL
            CLOSED AS OF 9 AM.

0330 AM     FLASH FLOOD      10 SSE WIKIEUP          34.57N 113.58W
07/02/2016                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROAD DEPARTMENT REPORTS SIGNAL
            ROAD CLOSED BETWEEN US 93 AND ALAMO ROAD.
            EVENT TIME ESTIMATED. ROAD STILL CLOSED AS
            OF 8 AM.

&&

NWS LAS VEGAS NV
IRIS SYSTEM

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.